What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 11, 6:39 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 11, 6:39 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
639 PM EST Sat Dec 11 2021
.SYNOPSIS...
Very strong low pressure will continue to lift off to our north and
west overnight, with a cold front to move through this evening. Very
gusty winds are expected with the cold frontal passage, along with a
final round of rain showers. Sunday will be dry but cooler and
blustery. Quiet weather will persist through mid week, with our next
chance of precipitation arriving late Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 635 PM EST Saturday...Potentially dangerous wind event
developing across St. Lawrence Valley and expected to expand
into the Franklin, Clinton and perhaps the eastern slopes of the
Adirondacks in Essex county through 9 pm. Wind gusts up to 70
mph have already been observed near Hammond/Ogdensburg and wind
gusts possibly in excess of 65 mph for the above mentioned
areas. This will mean scattered to numerous power outages
possible as well as tree damage and possible structural damage
to roofs.
In Vermont...strongest winds will move into the region starting
around 7 pm with the areas along the Canadian border being the
most susceptible to wind gusts in excess of 50 mph as well as
the eastern slopes of the Green Mountains late tonight and
overnight which may cause scattered power outages.
Previous forecast has nailed this scenario...strongest winds will
come in waves through midnight with a very slow gradual diminish in
intensity overnight.
No changes to current headlines or forecasts.
Late Afternoon Discussion...High Wind Warnings and Wind
Advisories remain in place for almost the entire North Country
this evening and much of tonight.
Strong low pressure, analyzed at about 979 mb, is lifting north of
Lake Superior this afternoon. A very impressive jet, with 70+ kt at
850mb, has developed out ahead of this low's attendant cold front,
which currently stretches from roughly Buffalo southward into
eastern Ohio/eastern Kentucky. This jet will continue spread
northeastward through this evening as the cold front surges
eastward. Ahead of the cold front, warm air aloft has kept the worst
of the winds from mixing to the surface, though we did have a brief
burst across the northern slopes of the Adirondacks and northern
Champlain Valley this morning, with gusts of 40 to 50 mph reported.
With the cold frontal passage this evening though, mixing will
become optimal as temperatures quickly cool aloft. The pressure
rises with the frontal passage are quite impressive, as much as 7-
8mb over 3 hours, and expect winds will rapidly intensify as they
turn to the southwest and surge up the St Lawrence Valley. As the
front and winds shift eastward, the HRRR has been quite consistent
with showing very strong gusts downsloping off the northern/eastern
side of the Adirondacks. Much of the hi-res guidance indicates 60-
70+kt at the top of the mixed layer in these locations, even down
into PBG. Therefore, the High Wind Warning remains in place for all
of northern NY except eastern Essex County, as gusts of 50 to 70 mph
are possible. The winds will lessen somewhat as the jet/front move
into Vermont, but still expect gusts of 40-50 mph for much of the
region, though some higher gusts will be possible over the far
northern Champlain Valley. Therefore the Wind Advisory remains in
place as well, excepting western Chittenden/Addison Counties and
Caledonia and Essex Counties which will remain more protected from
the higher terrain. Winds will remain pretty gusty much of tonight,
again especially on those northeastern slopes of the Greens, where
gusts could remain in the 50-60mph range through 4-5am.
Also accompanying the front, though of lesser concern, there'll be a
line of briefly heavy rain, as is already being seen on upstream
radar imagery. There could even be some lightning with this thin
convective band, though the chance was slim enough to preclude
mention in the forecast at this time. Colder and drier air following
the front will transition rain over to snow showers that will come
to an end shortly after midnight, lingering longest in the higher
terrain of the Adirondacks as there'll be of influence off Lake
Ontario as winds turn to the west late tonight. The airmass behind
the front isn't dramatically cold though, so lows will stay in the
mid 20s to mid 30s.
For Sunday and Sunday night...blustery conditions will continue with
cold air advection keeping things mixed through the day. Gusts of 25
to 35 mph will be common until daylight wanes and we lose diurnal
heating. Still, we should see plenty of sunshine, and the clear
skies will continue into the overnight. Highs will be in the mid 30s
to mid 40s, then temperatures cool down back into the mid 20s/mid
30s Sunday night.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 328 PM EST Saturday...Relatively quiet weather is expected on
Monday with above normal temperatures. A weak disturbance will pass
overhead, but this will result in little more than an increase in
cloud cover. The pressure gradient will remain enhanced across the
region due to high pressure located across the Southeast while a low
pressure system is located in northern Quebec, Canada. This will
keep west winds fairly breezy on Monday with sustained winds of
10-20 mph and gusts up to 20-30 mph, mainly across northern New
York. Winds will die down during the overnight hours. High
temperatures will be in the low to mid 40s with overnight lows in
the upper 20s to low 30s. There could be a few flurries across
mountainous terrain late Monday into Tuesday, but chances are
limited due to the lack of moisture.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 328 PM EST Saturday...No significant changes to the forecast
for the remainder of the week. High pressure builds into the region
on Tuesday resulting in quiet weather. Temperatures will trend
cooler with highs in the upper 30s to low 40s. A warm front will
then lift across the region late Wednesday into Thursday bringing
increasing chances for precipitation. We could see a mix of wintry
precipitation during this time, especially east of the Green
Mountains, but until more data becomes available, have kept with a
rain/snow mix in the forecast for now. There looks to be a lull in
precipitation late Thursday before a cold frontal passage brings a
return to precipitation chances on Friday. Precipitation chances
have been increased slightly for this system with good agreement
among global deterministic guidance. There still looks to be
potentially strong wind gusts with this system, but if trends in
guidance continue to keep this system well to the north, then lesser
chances for strong winds will exist. Stay tuned for more information
as the week progresses.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Through 00Z Monday...MVFR/VFR expected through the period with
a period of scattered showers early (through 00-04Z) with
surface frontal passage. Main concern continues to be
exceptionally strong winds that will affect KMSS/KSLK/KPBG in
the 00-07Z time frame, lesser so at Vermont terminals. Post
frontal west to southwesterly wind gusts from 50-70 mph expected
at NY terminals, and from 40-50 mph at Vermont terminals during
this period. This will create potentially hazardous conditions
for approaches and departures with locally severe mechanical
turbulence and wind shear, especially at northern NY terminals.
Winds slowly abate after 07Z, but remain modestly gusty from
the west/southwest into Sunday from 25 to 35 mph.
Outlook...
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, Chance SHSN.
Thursday: MVFR/IFR conditions possible. Chance SHRA.
&&
.MARINE...
Another windy day is expected on Lake Champlain today. Winds
will be gusty out of the south this morning, with sustained
winds likely reaching 30 kts on the lake. Strong southwesterly
winds will continue into the overnight as a cold front crosses
the region. Then on Sunday winds will remain brisk but out of
the west.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 4 AM EST Sunday for VTZ001>003-006-008-010-
012-016>019.
NY...Wind Advisory until 4 AM EST Sunday for NYZ035.
High Wind Warning until 4 AM EST Sunday for NYZ026>031-034-087.
&&
SYNOPSIS...Hastings/SLW
NEAR TERM...Hastings
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...JMG
MARINE...NeilesHazardous weather outlook, Dec 11, 12:04 PM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1204 PM EST Sat Dec 11 2021
VTZ005-009-011-121715-
Western Chittenden-Western Addison-Western Rutland-
1204 PM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
A strong low pressure system will produce gusty winds today and
tonight. South to southeast winds will become southwest this evening
and then west overnight as a cold front passes across the region.
Gusts of 25 to 35 mph are expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-121715-
Eastern Clinton-
1204 PM EST Sat Dec 11 2021
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ035-VTZ001-002-016>019-121715-
Eastern Essex-Grand Isle-Western Franklin-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
1204 PM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-029>031-121715-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-
1204 PM EST Sat Dec 11 2021
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ087-121715-
Southwestern St. Lawrence-
1204 PM EST Sat Dec 11 2021
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ004-007-121715-
Essex-Caledonia-
1204 PM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for northeast Vermont.
.DAY ONE...This afternoon and tonight.
A strong low pressure system will produce gusty winds today and
tonight. South to southeast winds will become southwest this evening
and then west overnight as a cold front passes across the region.
Gusts of 25 to 35 mph are expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ003-006-008-010-012-121715-
Orleans-Lamoille-Washington-Orange-Windsor-
1204 PM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ034-121715-
Western Essex-
1204 PM EST Sat Dec 11 2021
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 11, 6:04 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
604 PM EST Sat Dec 11 2021
NYZ026>031-034-035-087-120400-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
604 PM EST Sat Dec 11 2021
...Line of Showers to Be Followed By Gusty Winds...
A line of showers is beginning to take shape just east of Lake
Ontario. Shortly following its passage, west to southwest wind
gusts up to 55 mph are expected. This line will shift across
northern New York now through 8 PM, followed by continued
frequent gusts exceeding 30 to 40 mph with a few gusts to 70 mph
possible. Upstream observations across western New York have seen
wind gusts as high as 60 to 70 mph, which supports the likelihood
of this occurrence. These damaging winds will blow down trees and
power lines, with the potential for property damage, as noted by a
number of mPING reports in western New York.
VTZ001>012-016>019-120400-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
Including the cities of Alburgh, South Hero, St. Albans, Newport,
Island Pond, Burlington, Johnson, Stowe, St. Johnsbury,
Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland,
Springfield, White River Junction, Enosburg Falls, Richford,
Underhill, Bristol, Ripton, East Wallingford, and Killington
604 PM EST Sat Dec 11 2021
...Line of Showers to Be Followed By Gusty Winds...
Across Vermont, a line of showers will shift east across the
region between about 8 PM and 10 PM. Shortly following its
passage, west to southwest wind gusts up to 55 mph will be
possible. Thereafter, wind gusts will remain between 25 to 35 mph
with a few gusts to 45 mph. While wind gusts are not expected to
be as strong across Vermont as in northern New York, these wind
gusts will still be sufficient given the wet soils to push trees
onto powerlines and blow around loose objects.
Local storm report, Dec 11, 6:14 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
614 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST 2 WSW EDWARDSVILLE 44.51N 75.62W
12/11/2021 M68 MPH ST. LAWRENCE NY MESONET
THE NEW YORK STATE MESONET AT HAMMOND REPORTED A 68 MPH
WIND GUST.
&&
EVENT NUMBER BTV2101331
HAYNESLocal storm report, Dec 11, 7:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
726 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM NON-TSTM WND DMG 5 NNW CHIPMAN 44.85N 75.24W
12/11/2021 ST. LAWRENCE NY DEPT OF HIGHWAYS
REPORTS OF DOWNED TREES AND WIRES NEAR WADDINGTON,
CLOSING ROUTE 37 BETWEEN BUCK ROAD AND BROWN CHURCH
ROAD.
&&
EVENT NUMBER BTV2101332
HAYNESNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988486, 988487, 988488, 988489, 988490, 988491, 988492, 988493, 988494, 988495, 988496, 988497, 988498, 988499, 988500, 988501.